Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 150, NWS Springfield, MO

July 10, 2005Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 2005, 5:01 PM CDT for Greene County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2005, 5:01 PM CDT (22:01 UTC)
Expired
Jul 10, 2005, 5:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 11 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:07 PM CDTTSTM WND GST 60Sgf Downtown Arpt, MOLARGE LIMBS BLOWN FROM TREES. CORRECTED LOCATION
Jul 10, 5:17 PM CDTTSTM WND DMG3 Se Willard, MONUMEROUS TREES DOWN ALONG HWY O EAST OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 102203
SVRSGF
MOC077-102245-
/O.NEW.KSGF.SV.W.0150.050710T2201Z-050710T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 545 PM CDT.

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED        
  BETWEEN SPRINGFIELD AND STRAFFORD...AND MOVING WEST NORTHWEST AT 
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILLARD BY 540 PM CDT.

THE TOWNS OF EBENEZER...GLIDEWELL AND CAVE SPRINGS ARE ALSO IN THE 
PATH OF THIS SEVERE THUNDERSTORM.  NORTHERN SECTIONS OF THE CITY OF 
SPRINGFIELD WILL BE IMPACTED BY THIS STORM THROUGH 520 PM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 74 AND 86.

LAT...LON 3719 9313 3726 9311 3742 9337 3733 9350
      3727 9352

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 102220
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT SUN JUL 10 2005

MOC077-102245-
/O.CON.KSGF.SV.W.0150.000000T0000Z-050710T2245Z/
GREENE MO-
518 PM CDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE COUNTY UNTIL
545 PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST EAST OF THE OZARK 
EMPIRE FAIRGROUNDS...AND MOVING NORTHWEST AT 10 MPH.

AT 510 PM...60 MPH WINDS DOWNED A FEW TREES ACROSS NORTHERN SECTIONS 
OF SPRINGFIELD.

NORTHERN SECTIONS OF THE CITY OF SPRINGFIELD WILL CONTINUE TO BE 
AFFECTED BY THIS STORM.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILLARD BY 545 PM CDT.

THE TOWNS OF GLIDEWELL AND EBENEZER ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 78 AND 83.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3722 9320 3728 9317 3741 9331 3738 9344
      3729 9346

$$

CRAMER
000 
WWUS53 KSGF 102231
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT SUN JUL 10 2005

MOC077-102245-
/O.CON.KSGF.SV.W.0150.000000T0000Z-050710T2245Z/
GREENE MO-
530 PM CDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE COUNTY UNTIL
545 PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF WILLARD...AND 
MOVING NORTHWEST AT 15 MPH.

THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS ACROSS NORTH 
SPRINGFIELD.  TREE DAMAGE HAS BEEN OBSERVED.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILLARD BY 540 PM CDT.

THE TOWNS OF GLIDEWELL AND EBENEZER ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 75 AND 77.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3723 9329 3730 9324 3741 9335 3730 9352

$$

CRAMER
000 
WWUS53 KSGF 102245
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT SUN JUL 10 2005

MOC077-102255-
/O.EXP.KSGF.SV.W.0150.000000T0000Z-050710T2245Z/
GREENE MO-
545 PM CDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3723 9329 3730 9324 3741 9335 3730 9352

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:37 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 10, 2:37 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT SUN JUL 10 2005

.DISCUSSION...

12Z KSGF SOUNDING INDICATED A SIGNIFICANT INCREASE IN MOISTURE
CONTENT ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS.  THE
COMBINATION OF THIS INCREASE IN MOISTURE AND DAYTIME HEATING HAS
TRIGGERED A FEW SHOWERS AND THUNDERSTORMS FROM ARKANSAS INTO
SOUTHERN MISSOURI.  THERE IS A SLIGHT CHANCE THAT A COUPLE OF THESE
STORMS COULD BECOME MARGINALLY SEVERE.  100 MB MIXED LAYER CAPES
HAVE INCREASED TO AROUND 1200 J/KG...WHILE PRECIPITAL WATER VALUES
HAVE SHOT UP TO OVER 1.50 INCHES ALONG AND SOUTH OF I-44.  DECENT
MID LEVEL MOISTURE WITHIN THE 350 - 600 MB LEVEL WILL ALLOW FOR
ENHANCED UPDRAFTS.  THIS ACTIVITY WILL DISSIPATE LATE THIS AFTERNOON
AS DAY TIME HEATING CONCLUDES.

HURRICANE DENNIS HAS BECOME A MAJOR HURRICANE AND CURRENTLY (1930Z)
MAKING LAND FALL BETWEEN PENSACOLA AND NAVARRE BEACHES IN FLORIDA.
ITS BECOMING MORE LIKELY THAT THE REMNANTS OF DENNIS WILL LIKELY
AFFECT PORTIONS OF SOUTH CENTRAL AND CENTRAL MISSOURI BY TOMORROW
MORNING.  THE WESTERN EXTENT OF THESE SHOWERS AND THUNDERSTORMS IS
STILL SOMEWHAT OF A QUESTION MARK...HOWEVER...THE GFS HAS BEEN VERY
CONSISTENT WITH BRINGING SOME PRECIP AS FAR WEST AS THE HIGHWAY 65
CORRIDOR.  WENT AHEAD AND INCREASED POPS IN THE CATEGORICAL RANGE
FOR SOUTH CENTRAL AND CENTRAL MISSOURI...AND LEFT CHANCE POPS GOING
FOR THE SPRINGFIELD AREA...WITH SLIGHTS BACK TO THE WEST.

HEAVY RAINFALL IS JUST WHAT SOUTH CENTRAL AND CENTRAL MISSOURI NEEDS
AS THIS AREA HAS BEEN DEALING WITH DROUGHT CONDITIONS FOR A COUPLE
OF MONTHS NOW.  DUE TO THE EXTREME DRYNESS OF SOILS AND VEGETATION
IN THIS AREA...I WILL NOT BE ISSUING A FLOOD WATCH.  HOWEVER...I
CANT COMPLETELY RULE OUT A FLASH FLOOD OR TWO IF RAINFALL RATES
BECOME INTENSE.  ALSO...THE DURATION OF THE RAIN COULD CONTINUE INTO
TUESDAY AS THE UPPER RIDGE OVER THE GREAT LAKES AREA CAUSES DENNIS
TO STALL OUT SOMEWHERE OVER THE OHIO AND MID MISSISSIPPI RIVER
VALLEYS.

THE GFS IS SHOWING A SIGNAL THAT A SHORTWAVE WILL ROUND THE WESTERN
EDGE OF THE CLOSED OFF CIRCULATION FROM DENNIS...AND PROVIDE THE
REGION WITH ANOTHER SHOT OF RAIN LATE WEDNESDAY.  GIVEN PRECIPITAL
WATER VALUES IN THE 1.8 OR GREATER RANGE OVER SOUTH CENTRAL AND
CENTRAL MISSOURI...THIS TYPE OF FORCING WOULD DEFINITELY SQUEEZE OUT
ANOTHER GOOD ROUND OF SHOWERS AND THUNDER.

BEYOND THURSDAY AND HEADING INTO THE WEEKEND...THE CIRCULATION
ASSOCIATED WITH DENNIS IS EXPECTED TO GRADUALLY RETROGRADE BACK INTO
THE OZARKS AS A SHEAR AXIS.  I DIDNT RAISE POPS FOR THIS PERIOD FOR
THE SAKE OF CONSISTENCY AND THE LACK OF CONFIDENCE IN THIS
SOLUTION...HOWEVER...THE OVERNIGHT FORECASTER MAY WANT TO TAKE A
SECOND LOOK AT INCREASING POPS FOR THURSDAY INTO THE WEEKEND GIVEN
THE MOISTURE CONTENT EXPECTED ALONG THE SHEAR ZONE.

&&

.AVIATION...

IN THE TAFS...I INCLUDED A VCSH MENTION FOR THE SPRINGFIELD AIRPORT
FOR THIS AFTERNOON.  JOPLIN REMAINS POSITIONED IN THE DRY
AIRMASS...THEREFORE THE JOPLIN AIRPORT SHOULD REMAIN DRY WITH VFR
CONDITIONS THROUGH THE NEXT 24 HOURS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Jul 10, 12:50 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT SUN JUL 10 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

 SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER AREAS OF THE
 MISSOURI OZARKS THIS AFTERNOON.

  DISCUSSION:

 INCREASING MOISTURE CONTENT ALONG WITH AFTERNOON DESTABILIZATION WILL
 TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON. CLOUD TO GROUND
 LIGHTNING WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 ITS BECOMING MORE LIKELY THAT SHOWERS AND THUNDERSTORMS ASSOCIATED
 WITH THE REMNANTS OF HURRICANE DENNIS WILL AFFECT PORTIONS OF
 SOUTH CENTRAL AND CENTRAL MISSOURI. THE WESTERN EDGE OF THIS ACTIVITY
 IS STILL QUESTIONABLE...HOWEVER...IT APPEARS AS THOUGH PRECIPITATION
 IS POSSIBLE AS FAR WEST AS AREAS ALONG A LINE FROM BRANSON TO SPRINGFIELD
 TO VERSAILLES. NO SEVERE STORMS ARE EXPECTED. THIS PRECIPITATION WILL
 BEGIN TO AFFECT SOUTHERN MISSOURI MONDAY MORNING...AND CONTINUE INTO
 TUESDAY.  LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jul 10, 1:57 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SUN JUL 10 2005

MOZ090-095-102000-
CHRISTIAN-GREENE-
157 PM CDT SUN JUL 10 2005

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN AND GREENE COUNTIES
UNTIL 300 PM CDT...

AT 151 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CLEVER AND NEAR REPUBLIC...AND MOVING NORTHWEST AT 10 MPH.

THESE STORMS WILL BE...
  NEAR CLEVER BY 205 PM CDT.
  5 MILES SOUTHWEST OF REPUBLIC BY 220 PM CDT.
  NEAR BILLINGS BY 235 PM CDT.

SMALL HAIL...AND DOWNBURST WINDS OF 40 TO 50 MPH MAY BE POSSIBLE
WITH THESE STORMS. CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL
IS ALSO EXPECTED AS THESE STORMS PASS OVER REPUBLIC AND CLEVER.

BOOKBINDER
Local storm report, Jul 10, 4:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT SUN JUL 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             1 N CLEVER              37.04N 93.48W
07/10/2005  0.25 INCH        CHRISTIAN          MO   PUBLIC

            VERY HEAVY RAIN LASTING FOR 10 MINUTES REDUCED
            VISIBILITIES TO LESS THAN 1/16 OF A MILE.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:26 PM CDTSevere Thunderstorm WarningSGFChristian22 min
Jul 10, 5:40 PM CDTSevere Thunderstorm WarningSGFPolk41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.